Kentucky, 2024Hail and Damaging Winds in Kentucky, March 14, 2024
March 14, 2024 · NWS PAH · 10 events in 8 counties and zones
A cold front, which stretched from Oklahoma to Central Illinois over to Northern Ohio, progressed slowly through the Quad State region, with an MCS moving through during the evening hours. An early afternoon SGF sounding placed MLCAPE at around 2000 J/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $128,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front, which stretched from Oklahoma to Central Illinois over to Northern Ohio, progressed slowly through the Quad State region, with an MCS moving through during the evening hours. An early afternoon SGF sounding placed MLCAPE at around 2000 J/kg. Deep layer shear was 50-55 kts with 0-1 km shear of 30 kts with 200 m2/s2 SRH. In Western Kentucky, storms moved through during the late evening, with an additional line of storms forming ahead of the main line. Several wind damage reports occurred between Bardwell and Paducah, continuing into Graves County. More isolated wind and sub-severe hail reports occurred elsewhere in Western Kentucky. The most concentrated area of wind damage northwest of Paducah with a narrow line of enhanced straight-line winds due to a downburst. A spotter measured a 75 mph wind gust in Christian County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 14, 3:02 PM CST, 4 hours 25 minutes earlier. Its key messages:
- Another warm day will give way to unsettled weather as a round of thunderstorms are forecasted late today into tonight. Conditions will be favorable for some storms to turn severe with large hail, damaging winds, and isolated tornadoes. 4PM to 1AM is when the risk will be the greatest. Localized flash flooding is also possible with heavy downpours.
- Conditions will be breezy today with southerly winds. Winds gusts between 25 to 35 mph are possible through the afternoon.
- Dry weather returns for the weekend before another cold front arrives Sunday night that will cause lows to fall back below freezing through Monday night. Temperatures quickly rebound by the middle of the week.
Area forecast discussion, Mar 14, 3:02 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
402 PM CDT Thu Mar 14 2024
.KEY MESSAGES...
- Another warm day will give way to unsettled weather as a round
of thunderstorms are forecasted late today into tonight.
Conditions will be favorable for some storms to turn severe
with large hail, damaging winds, and isolated tornadoes. 4PM
to 1AM is when the risk will be the greatest. Localized flash
flooding is also possible with heavy downpours.
- Conditions will be breezy today with southerly winds. Winds
gusts between 25 to 35 mph are possible through the afternoon.
- Dry weather returns for the weekend before another cold front
arrives Sunday night that will cause lows to fall back below
freezing through Monday night. Temperatures quickly rebound by
the middle of the week.
&&
.UPDATE...
Issued at 352 PM CDT Thu Mar 14 2024
Updated Aviation discussion for 00Z TAF Issuance.
&&
.DISCUSSION...
Issued at 202 PM CDT Thu Mar 14 2024
Large scale ascent is increasing over MO/AR/OK as evidenced by
the large convective clusters forming there. More subtle
towering cumulus is evident along the I-44 corridor in
Missouri. 18z SGF sounding has about 2200 J/kg of MLCAPE
starting to approach the convective temperature even with a
residual inversion. ACARS soundings from flights in the region
show that cap is slowly eroding overhead as well, probably
collocated with the clouds clearing in the northwest on
satellite as that cumuloustratus was presumably trapped just
under the inversion. That cloud layer did limit our heating
today, but we will be pulling a south and southwest wind out of
west Tennessee where it is 81 degrees with mid 60s dewpoints.
Deep layer shear is quite strong, at 50-55 kts. Lower layer
shear is also relatively strong although not quite as top-end at
30kts in the 0-1km layer with SRH calculated around 200 m2/s2
on KPAHs VWP. Significant Tornado Parameter is about 1 to 2 to
our west and will probably be in that range for much of the
afternoon once warmer air moves in.
Long story short we will be watching the TCU in Missouri to
develop into more discrete cells. CAMs/WoFs really want to
develop a few longer tracked discrete cells from this activity
into our northwestern counties by 3-5 pm. If that were to happen
it would obviously carry an all-hazards threat of
tornado/wind/hail. The instability over southern MO and northern
Arkansas would also potentially allow for some development
ahead of the main MCS complex that could track into the area.
The main MCS would then track this direction by this evening.
That system would carry a continued severe weather risk mainly
in the form of wind and hail but QLCS tornado can't be ruled out
given the available instability and shear. Wet bulb zero heights
are also quite low at 8000-9000 ft so hail will be possible with
any deep convection. The heaviest rain signal is to our south
but will need to keep at least one eye peeled to flood potential
although ground conditions are pretty dry.
Cold front works through by the morning leaving a cooler and
cloudy day. The only other real item of concern in the forecast
is a strong cold front on Sunday that will leave behind some
sub-freezing low temperatures on Sunday night and Monday night
before southwesterly flow builds back in and moderates
temperatures.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 352 PM CDT Thu Mar 14 2024
MVFR-low VFR bases will lower/deteriorate this evening/overnight
as a cold front's approach initiates a convective line of storms
with its passage. Further restrictions to IFR CIGS/VSBYS is
anticipated with the thunderstorms. After the front's passage,
winds will shift to the west, then to the north, as bases
deteriote while some VCTS/VCSH lingers awhile. Time/height cross
sections suggest restricted CIGS will hold for the bulk of the
forecast.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Mar 14, 4:32 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
532 PM CDT Thu Mar 14 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
532 PM CDT Thu Mar 14 2024 /632 PM EDT Thu Mar 14 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
Active strong to severe storms are approaching the Quad State
region, where a Tornado Watch is in effect. Refer to the Watch
and any subsequent Warnings and statements for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested.
In the hours before
Local storm report, Mar 14, 7:00 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
800 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM Tstm Wnd Gst 1 SE Cape Girardeau 37.30N 89.54W
03/14/2024 M660 MPH Cape Girardeau MO ASOS
&&
bmLocal storm report, Mar 14, 7:00 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
800 PM CDT THU MAR 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND GST 1 SE CAPE GIRARDEAU 37.30N 89.54W
03/14/2024 M66 MPH CAPE GIRARDEAU MO ASOS
&&
BMLocal storm report, Mar 14, 7:05 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
805 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM Tstm Wnd Gst 1 SE Cape Girardeau 37.30N 89.54W
03/14/2024 M66 MPH Cape Girardeau MO ASOS
Corrects previous tstm wnd gst report from 1
SE Cape Girardeau.
&&
bmLocal storm report, Mar 14, 7:10 PM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
810 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM Tstm Wnd Dmg Mount Vernon 38.32N 88.91W
03/14/2024 Jefferson IL Emergency Mngr
reports of thousands of power outages.
&&
bmLocal storm report, Mar 14, 7:13 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
813 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Tstm Wnd Dmg Puxico 36.95N 90.16W
03/14/2024 Stoddard MO Emergency Mngr
trees down reports of power outages.
&&
bmLocal storm report, Mar 14, 7:14 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
814 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM Tstm Wnd Dmg Vanduser 36.99N 89.69W
03/14/2024 Scott MO Emergency Mngr
Roof blown off house.
&&
bmThunderstorm Wind, Carlisle
- When
- March 14, 7:27 PM CST
- Where
- Carlisle County, 1 mi NNW of Bardwell
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.883, -89.027
Multiple trees were blown down northwest of Bardwell with power outages occurring.
Thunderstorm Wind, Carlisle
- When
- March 14, 7:35 PM CST
- Where
- Carlisle County, 1 mi SE of Cunningham
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.910, -88.867
Trees were reported down in the Cunningham area, with power outages occurring.
Thunderstorm Wind, Ballard
- When
- March 14, 7:38 PM CST
- Where
- Ballard County, 3 mi NE of Gage
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 37.011, -88.842
A roof was blown off of a barn on Phelps Rd in Southeast Ballard County.
Thunderstorm Wind, McCracken
- When
- March 14, 7:53 PM CST to 7:56 PM CST
- Where
- McCracken County, 2 mi W of Rowlandtown to 1 mi ESE of Rowlandtown
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 37.100, -88.666
A small area of enhanced straight line wind damage from a downburst blew power lines onto a home and downed trees on Strathmoor Blvd in Paducah. The downburst also removed a metal roof from a building on N 8th St. Numerous other powerlines were downed in the area as well.
Thunderstorm Wind, Graves
- When
- March 14, 7:53 PM CST to 8:01 PM CST
- Where
- Graves County, 1 mi W of Folsomdale to 1 mi E of Hickory
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 36.880, -88.688
Trees and power lines were downed across much of Graves County, including in the Folsomdale, Viola, and Hickory areas as a line of thunderstorms with damaging winds swept through.
Hail, Calloway
- When
- March 14, 8:00 PM CST
- Where
- Calloway County, 1 mi SSW of Murray
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.607, -88.327
Hail of dime to nickel size occurred around 2 miles south of Murray State University.
Thunderstorm Wind, Calloway
- When
- March 14, 8:00 PM CST
- Where
- Calloway County, 1 mi SSW of Murray
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.607, -88.327
Several Bradford Pear trees split while other trees lost branches more than 15 feet long and 3 inches thick.
Hail, Henderson
- When
- March 14, 8:45 PM CST
- Where
- Henderson County, 2 mi NNE of Henderson
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.857, -87.566
Hail of three-quarters of an inch was reported via mPING.
Thunderstorm Wind, Christian
- When
- March 14, 9:28 PM CST
- Where
- Christian County, 3 mi NE of Herndon
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.761, -87.532
A trained spotter positioned at I-24 and KY HWY 107 measured a 75 mph wind gust.
Thunderstorm Wind, Daviess
- When
- March 14, 9:30 PM CST
- Where
- Daviess County, 2 mi W of Whitesville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.680, -86.917
A tin roof was blown off of a building in Whitesville, the only visible wind damage in the area. Minor hail damage was also reported in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Ohio, March 14, 20243 deaths · 29 injured · $10 million · EF3 · 34 events
- Tornadoes and Hail in Indiana, March 14, 20241 death · 37 injured · $29 million · EF3 · 39 events
- Tornadoes and Flash Flood in Ohio, March 14, 2024$533,000 · EF2 · 12 events
- Hail and Damaging Winds in Missouri, March 14, 2024$20 million · 3 in hail · 29 events
- Tornado and Flash Flooding in Texas, March 14 to 15, 2024$13 million · EF0 · 29 events
- Flash Flood and Hail in Oklahoma, March 14, 2024$2.0 million · 6 in hail · 60 events
- Tornadoes and Hail in Kentucky, March 14, 2024$95,000 · EF2 · 11 events
- Tornado and Hail in Missouri, March 14, 2024$540,000 · EF0 · 50 events
- Tornadoes and Hail in Illinois, March 14, 2024$955,000 · EF1 · 11 events
- Tornadoes and Hail in Kentucky, March 14, 20242 injured · EF2 · 16 events
- Tornado and Hail in Oklahoma, March 14, 2024$460,000 · EF0 · 47 events
- Tornadoes and Flash Flooding in Arkansas, March 14, 2024EF2 · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165926, 1165923, 1165928, 1165933, 1165934, 1165929, 1165930, 1165936, 1165935, 1165937.